Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 4, NWS Flagstaff, AZ

March 1, 2019Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 1, 2019, 2:36 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 2, 2019, 9:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2019, 2:36 PM MST (21:36 UTC)
In effect from
Mar 2, 2019, 9:00 AM MST
Expired
Mar 2, 2019, 7:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS75 KFGZ 012136
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
236 PM MST Fri Mar 1 2019


AZZ012>017-020545-
/O.NEW.KFGZ.WI.Y.0004.190302T1600Z-190303T0200Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, 
Greer, and Pinetop
236 PM MST Fri Mar 1 2019

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM MST SATURDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 9 AM to 7 PM MST Saturday. 

* TIMING...Strong winds developing by late Saturday morning.

* WINDS...Southwest 15 to 30 mph gusting to 45 mph.

* IMPACTS...Hazardous crosswinds across area roads including
  Interstate-40. Loose lighter weight items may get blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
3 follow-up statements
817 
WWUS75 KFGZ 020326
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
826 PM MST Fri Mar 1 2019

AZZ012>017-021400-
/O.CON.KFGZ.WI.Y.0004.190302T1600Z-190303T0200Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, 
Greer, and Pinetop
826 PM MST Fri Mar 1 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM MST
SATURDAY...

* TIMING...Strong winds developing by late Saturday morning.

* WINDS...Southwest 15 to 30 mph gusting to 45 mph.

* IMPACTS...Hazardous crosswinds across area roads including 
  Interstate-40. Loose lighter weight items may get blown 
  around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
518 
WWUS75 KFGZ 021008
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
308 AM MST Sat Mar 2 2019

AZZ012>017-022300-
/O.CON.KFGZ.WI.Y.0004.190302T1600Z-190303T0200Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, 
Greer, and Pinetop
308 AM MST Sat Mar 2 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
MST THIS EVENING...

* TIMING...Strong winds developing by late this morning and
  continuing through early evening.

* WINDS...Southwest 20 to 30 mph gusting to 45 mph.

* IMPACTS...Hazardous crosswinds across area roads including
  Interstate 40. Loose lighter weight items may get blown around.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
819 
WWUS75 KFGZ 022030
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
130 PM MST Sat Mar 2 2019



AZZ012>017-030200-
/O.CON.KFGZ.WI.Y.0004.000000T0000Z-190303T0200Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, 
Greer, and Pinetop
130 PM MST Sat Mar 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...Strong winds will slowly diminish after 5 PM MST.
  

* WINDS...Southwest 20 to 30 mph gusting to 45 mph.

* IMPACTS...Hazardous crosswinds across area roads including 
  Interstate 40. Loose lighter weight items may get blown 
  around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 1, 9:05 AM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Mar 1, 9:05 AM MST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
905 AM MST Fri Mar 1 2019

.SYNOPSIS...A Pacific storm system moving across Arizona over the
weekend will bring a good chance of showers, along with windy
conditions and cooler temperatures. Drier weather and lighter
winds look to return for at least the early part of next week.

&&

.DISCUSSION...Morning infrared satellite imagery indicates that
northern Arizona will see a day of mid to high level cloudiness
streaming overhead. All this ahead of an approaching low pressure
system currently centered near 140W, 30N. Otherwise, near normal
temperatures and breezy southwest winds look in store. All this is in
line with the current forecast with no updates in the works for
this morning.

Pressure gradients tighten tonight leading to the potential for
gusty downslope winds for areas northeast of higher terrain. This
includes the Doney Park area east of the San Fransisco Peaks, as
well as the Eager/Springerville area north of the White Mountains.
Otherwise, increased wind speeds and cloud cover should keep low
temperatures a few degrees warmer than previous mornings.

For the weekend, the Pacific low pressure system will gradually
fill and move eastward, arriving as an open-wave accompanied by a
115 kt jet maxima. A well defined moisture plume will accompany
this system as well, but relatively warm air will keep snow levels
at or above the 7500 to 8000 foot level. As such, this looks to
be a widespread rain event, with accumulating snow remaining above
population centers.

Showers are forecast to begin Saturday morning over portions of
Coconino and Yavapai Counties, before spreading eastward through
the remainder of the day. There appears to be enough instability
for a few isolated thunderstorms during the afternoon hours,
assuming they don't get sheared apart. The current forecast calls
for between 0.25 to 0.75 inches of rainfall at most locations.
This will lead to some increased stream flow, but widespread
flooding is not anticipated at this time. In addition, wind speeds
will increase on Saturday, with wind gusts into the 35 to 45 mph
range possible along and north of the Mogollon Rim. Chances for
showers decrease on Sunday as the system exits the area.

Dry weather is expected to return through the first half of the
next work week, but another system may impact the area during the
Wednesday/Thursday timeframe. However, confidence is low
concerning the timing and impacts at this time.

&&

.AVIATION...For the 18Z Package...VFR conditions expected with
periods of mid and high clouds through 15z Sat. Widespread -SHRA and
isolated -TSRA will develop midday Sat and spread southeast.
MVFR/IFR conditions will be possible with heavier showers. Winds SW
10-15 kts gusting 25kts through the Fri afternoon diminishing after
sunset. Winds will remaining gusty northeast of the higher terrain.
Expect increased SW winds Sat after 18z 15 to 20 kts gusting 35 to
45 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect dry weather, breezy southwest winds and
near normal temperatures today. Saturday will see increased
southwest winds with gusts 35 to 45 mph, widespread showers and a
slight chance for thunderstorms.

Sunday through Tuesday...Isolated to scattered showers will continue
Sunday, tapering off Monday with breezy southwest winds each
afternoon. Dry conditions and light winds return Tuesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.